Tornadoes · United States · Mississippi · 2005
F0 tornado, Cruger to Acona, Mississippi, September 24, 2005
From Cruger to Acona, this F0 tornado ran 1.0 miles across Holmes County on September 24, 2005, touching down at 6:25 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 24, 2005
- Touchdown
- 6:25 PM CDT (23:25 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Holmes County
- Touchdown point
- 33.230, -90.050
- Lift-off point
- 33.230, -90.050
- Record number
- 457
What the Weather Service recorded
This tornado touched down just north-northwest of Cruger, in Holmes county, on the extreme southern end of Mosquito Lake and tracked northwest for 9 miles across southern Leflore county. As the tornado tracked northwest toward the Phillipstown Community, hundreds of trees were snapped and uprooted across Mosquito Lake. Between Phillipstown and Quito was where the most significant damage occurred. Two homes and a church were significantly damaged and hunting lodge was totally destroyed with its contents and debris scattered half a mile along the path. A steel framed cotton gin was nearly destroyed in Quito with nearly all of the roof gone and many walls taken down. A seed warehouse at this location was also significantly damaged. Additionally, hundreds of trees were damaged along with several bails of picked cotton that were scattered across a few fields. The tornado dissipated just to the northwest of Quito.
This brief tornado damaged a number of large limbs and power lines when it touched down just southwest of the Acona Community.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS JAN issued a tornado warning for this county at 23:02 UTC, 23 minutes before the tornado touched down, in force until 23:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:00 UTC | 00:00 UTC | Lake Wind Advisory | JAN |
| 19:26 UTC | 19:57 UTC | Tornado Warning | JAN |
| 21:19 UTC | 21:45 UTC | Tornado Warning | JAN |
| 21:23 UTC | 21:37 UTC | Tornado Warning | JAN |
| 21:48 UTC | 22:15 UTC | Tornado Warning | JAN |
| 21:57 UTC | 22:30 UTC | Tornado Warning | JAN |
| 22:16 UTC | 22:45 UTC | Tornado Warning | JAN |
| 22:18 UTC | 22:45 UTC | Tornado Warning | JAN |
| 22:28 UTC | 23:00 UTC | Tornado Warning | JAN |
| 22:47 UTC | 23:15 UTC | Tornado Warning | JAN |
| 23:02 UTC | 23:30 UTC | Tornado Warning | JAN |
| 23:15 UTC | 00:00 UTC | Tornado Warning | JAN |
| 23:35 UTC | 00:15 UTC | Tornado Warning | JAN |
| 00:00 UTC | 00:45 UTC | Tornado Warning | JAN |
| 00:13 UTC | 00:45 UTC | Tornado Warning | JAN |
| 00:45 UTC | 01:21 UTC | Tornado Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Sep 24, 5:41 PM CDT, 44 minutes earlier.
Area forecast discussion, Sep 24, 5:41 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT SAT SEP 24 2005
.DISCUSSION...
SPIRAL TENTACLES EMANATING FROM RITA HAVE LAID ACROSS THE FORECAST
AREA TODAY...GENERALLY WREAKING HAVOC. THE COMBINATION OF
SHEAR...INSTABILITY AND A TOUCH OF MID LEVEL DRY AIR WERE ENOUGH TO
FUEL AN OUTBREAK OF MINI-SUPERCELLS WHICH...GENERALLY RACED NORTH
NORTHWEST AT 50 MPH ACROSS THE ARKLAMISS. THE LOOK OF STORMS ON
RADAR INDICATES THAT PERHAPS THE GREATEST LOW LEVEL SHEAR IS
SHIFTING NORTHWEST TO THE DELTA REGION...ALTHOUGH THE TORNADO RISK
SHOULD CONTINUE THROUGH THE DURATION OF THE TORNADO WATCH FOR ALL
COUNTIES AND PARISHES.
FOR THE REST OF THE NIGHT...TROPICAL STORM RITA WILL PLOD SLOWLY
TOWARD THE REGION AS WESTERLIES TO THE NORTH BEGIN TO INFLUENCE THE
FEATURES MOVEMENT. LOOK FOR AT LEAST ISOLATED THUNDER TO REMAIN A
POSSIBILITY THROUGH THE NIGHT BUT...WANING SURFACE-BASED INSTABILITY
THIS EVENING SHOULD FORTUNATELY LIMIT SEVERE WEATHER POTENTIAL
SHORTLY AFTER SUNDOWN. WITH THE REMNANTS OF RITA CLOSING IN EXPECT
GRADIENT WINDS TO REMAIN GUSTY THOUGH. THE WIND ADVISORY WILL BE
CONTINUED THIS EVENING IN WESTERN ZONES AND ALL BUT THE ERN THIRD OF
THE FORECAST AREA SHOULD BE COVERED BY A LAKE WIND ADVISORY TONIGHT.
IN ADDITION...THE FLASH FLOOD WATCH WILL BE CONTINUE THROUGH THE
REST OF THE NIGHT IN SOUTHWEST ZONES. ALL AREAS OF THE FORECAST AREA
COULD RECEIVE UPWARDS OF AN INCH OR TWO OF RAIN IN DOWNPOURS
TONIGHT...BUT ONLY IN THE SOUTHWEST SHOULD THESE AMOUNTS CAUSE
FLOODING CONCERNS.
LOOK FOR TOMORROW TO BE CLOUDY...SHOWERY AND BREEZY...MUCH LIKE
TODAY. HOWEVER...I ANTICIPATE SEVERE WEATHER WILL NOT BE NEARLY AS
MUCH OF AN ISSUE TOMORROW GIVEN LOWER EXPECTED RATES OF
SURFACE-BASED INSTABILITY. SHEAR WILL STILL REMAIN SOMEWHAT HIGH
THOUGH...SO AN ISOLATED TORNADO CANNOT BE RULED OUT AND THIS RISK
WILL BE HIGHLIGHTED IN THE HWO. ONCE AGAIN...DOWNPOURS WILL BE
POTENTIALLY HEAVY GIVEN THE TROPICAL LEVELS OF MOISTURE...BUT ANY
FLOODING PROBLEMS ARE ANTICIPATED TO REMAIN VERY MINOR AND ISOLATED
SO NO FLOOD WATCHES HAVE BEEN PROPOSED FOR THIS PERIOD AS OF YET.
/BB/
WILL GENERALLY FOLLOW TREND OF GFS TO LIFT REMNANTS OF KATRINA
GRADUALLY TO THE NE BY SUNDAY NIGHT. MAINTAINED HIGHER POPS CENTRAL
AND ERN ZONES FOR SUNDAY NIGHT AS THE SYSTEM LIFTS NEAR THE MS
RIVER. HOWEVER INCREASED MOS POPS WRN ZONES SLIGHTLY DUE TO
UNCERTAINTY OF SPEED OF SYSTEM...KEEPING THIS AREA IN HIGH END
CHANCE CATEGORY. MODELS FALLING INTO CONSENSUS THAT UPPER TROUGH
WILL CONTINUE EWD SHIFT MONDAY WITH NWLY FLOW AT LOW LEVELS REDUCING
PRECIP CHANCES FROM THE WEST. WILL DECREASE MOS POPS SLIGHTLY FOR
WRN ZONES BY THE BEGINNING OF THE WORK WEEK.
LOW LEVEL COLD AIR ADVECTION DEVELOPS BY TUESDAY BUT BRUNT OF 850 MB
COLD AIR DOME REMAINS N OF THE FORECAST AREA. AS A RESULT...AND
CONSIDERING MODEL TENDENCY TO COOL FIRST NIGHT OF COLD AIR ADVECTION
TOO MUCH...WILL INCREASE MOS POPS A FEW DEGREES HIGHER FROM
CURRENTLY ADVERTISED UPPER 50S/NEAR 60 LOWS FOR NRN AND CENTRAL
AREAS WEDNESDAY MORNING.
REMNANTS OF SYSTEM LINGER JUST E/SE OF AREA AND PIVOT BACK INTO SERN
ZONES BY WEDNESDAY AFTERNOON. THE FLAT LOW LEVEL TROUGH FINALLY
MOVES SOUTH OF OUR AREA THU AS A RELATIVELY DEEP UPPER LOW DROPS
INTO THE MID WEST...RESULTING IN SIGNIFICANT COLD AIR ADVECTION FOR
THE LOWER MS RIVER VALLEY. WILL FINALLY SEE TEMP REGIME SWITCH TO
MORE AUTUMN LIKE WEATHER BY THE END OF WEEK. WILL FOLLOW MOS TREND
WITH LOWS FROM THE 50S NORTH TO 60S SOUTH BY THE END OF THE WEEK
WITH AFTERNOON HIGHS IN THE LOW TO MID 80S. /LB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 75 84 72 85 / 90 90 80 40
MERIDIAN 73 84 69 85 / 90 80 90 60
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 9 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-MSZ041-
MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-MSZ049-
MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-MSZ057-
MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-
MSZ066-MSZ072-MSZ073-MSZ074.
FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR MSZ053-MSZ059-MSZ060-
MSZ061.
WIND ADVISORY UNTIL 8 PM SATURDAY FOR MSZ040-MSZ041-MSZ042-
MSZ043-MSZ047-MSZ048-MSZ049-MSZ053-MSZ054-MSZ055-MSZ056-
MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-MSZ066-
MSZ072-MSZ073-MSZ074.
LAKE WIND ADVISORY UNTIL 7 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-MSZ037-MSZ044-
MSZ050.
LA...FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR LAZ007-LAZ008-LAZ009-
LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
TORNADO WATCH UNTIL 9 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
WIND ADVISORY UNTIL 8 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
AR...LAKE WIND ADVISORY UNTIL 7 PM SATURDAY FOR ARZ074-ARZ075.
TORNADO WATCH UNTIL 9 PM SATURDAY FOR ARZ074-ARZ075.
&&
50/03Hazardous weather outlook, Sep 24, 10:39 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1039 AM CDT SAT SEP 24 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251539- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 1039 AM CDT SAT SEP 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS PRODUCING TORNADOES AND WIND GUSTS TO 70 MPH WILL BE LIKELY TODAY ACROSS NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...MAINLY WEST OF A LINE FROM CANTON...TO RALEIGH...TO THE LAUREL/HATTIESBURG AREA. SEVERE THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED ACROSS SOUTHEAST ARKANSAS...NORTHERN AND EASTERN MISSISSIPPI.I HURRICANE RITA WILL CONTINUE TO MOVE NORTHWARD ALONG THE SABINE RIVER VALLEY TODAY. AS IT DOES...STRONG WIND SHEAR IN LOWER LEVELS OF THE ATMOSPHERE TO THE NORTHEAST OF THE STORM WILL SPREAD INTO EAST CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI. SEVERAL THUNDERSTORMS CONTAINING STRONG ROTATION HAVE BEEN DEVELOPING ACROSS SOUTHERN MISSISSIPPI THIS MORNING...AND IN ADDITION A STRONG LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS SOUTH CENTRAL LOUISIANA INTO THE NORTHERN GULF OF MEXICO. ALL OF THIS ACTIVITY WILL MOVE NORTH INTO NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI THIS AFTERNOON. DUE TO THE STRONG WIND SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS WILL LIKELY PRODUCE TORNADOES AND WIND GUSTS TO 70 MPH. TORNADOES ASSOCIATED WITH HURRICANES OF THE SIZE AND INTENSITY OF RITA CAN BE STRONG...AND CONDITIONS APPEAR FAVORABLE FOR AT LEAST A FEW STRONG TORNADOES TODAY ACROSS PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI. THE THREAT OF SEVERE WEATHER WILL DIMINISH SOMEWHAT AFTER 9 PM...BUT A RISK OF ISOLATED TORNADOES WILL CONTINUE OVER THE REGION...ESPECIALLY WEST OF THE INTERSTATE 55 CORRIDOR. ...FLOODING... ALTHOUGH HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA...IT MORE LIKELY TO OCCUR OVER NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI. WITH PLENTY OF TROPICAL MOISTURE FLOWING INTO THE REGION...PERIODS OF HEAVY RAIN CAN BE EXPECTED AS RAIN BANDS FROM HURRICANE RITA REPEATEDLY MOVE INTO THE AREA. RAINFALL TOTALS THROUGH SUNDAY MAY REACH 4 TO 8 INCHES WITH HIGHER AMOUNTS POSSIBLE. PERIODS OF HEAVY RAIN IN SHORT PERIODS OF TIME ALONG WITH SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS MAY LEAD TO RAPID RUN OFF AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A LINE FROM BASTROP TO CLAYTON LOUISIANA TO BUDE MISSISSIPPI. HEAVY RAIN AND PONDING CAN BE EXPECTED FOR THE REST OF THE AREA. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE...CAUSING WATER TO ACCUMULATE ON ROADWAYS AND IN OTHER LOW LYING AREAS. ...NON PRECIPITATION... WINDS WILL INCREASE TODAY FOR MUCH OF MISSISSIPPI...SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH CAN EXPECTED OVER A WIDE AREA WEST OF A LAUREL TO WINONA LINE. AS HURRICANE RITA MOVES FARTHER NORTH...STRONG WINDS WILL SPREAD NORTH AND EAST WITH SUSTAINED WINDS OF NEAR 30 MPH...AND GUSTS UP TO AROUND 50 MPH OVER EAST CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST OF A BROOKHAVEN TO VICKSBURG TO BASTROP LINE. WINDS HAVE ALREADY BEEN QUITE GUSTY OVER THE AREA THIS MORNING. JACKSON HAS REPORTED A PEAK SUSTAINED WIND OF 26 MPH...WITH A PEAK GUST OF 36 MPH...WHILE NATCHEZ-ADAMS CIVIL DEFENSE HAS REPORTED A GUST TO 47 MPH. WINDS WILL PROBABLY INCREASE A BIT MORE INTO THE EARLY AFTERNOON...BEFORE DIMINISHING SOMEWHAT THIS EVENING AS RITA WEAKENS. A COMBINATION OF WET GROUND OVER NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...AND DAMAGED TREES AND LIMBS FROM KATRINA OVER CENTRAL AND SOUTHEAST MISSISSIPPI...WILL LIKELY LEAD TO DOWNED TREES AND LIMBS FROM THESE WINDS. SOME OF THESE LIMBS AND TREES MAY COME DOWN ON POWERLINES...AND POWER OUTAGES HAVE ALREADY BEEN REPORTED OVER PARTS OF THE AREA. BE ESPECIALLY ALERT FOR DEAD LIMBS THAT COULD FALL IF YOU ARE VENTURING OUTDOORS TODAY. ...FIRE DANGER... AN ELEVATED FIRE DANGER DUE TO NUMEROUS DOWNED TREES AND LIMBS CONTINUES TO EXIST ACCORDING TO THE MISSISSIPPI FORESTRY COMMISSION...PARTICULARLY ACROSS SOUTHEAST MISSISSIPPI WHERE NUMEROUS BURN BANS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE...SUNDAY AND MONDAY... THE RISK OF SEVERE STORMS WILL CONTINUE INTO SUNDAY...AS SPIRAL BANDS FROM RITA MOVE SLOWLY ACROSS THE FORECAST AREA. THE MAIN RISK WILL CONTINUE TO BE FOR TORNADOES ASSOCIATED WITH THESE BANDS. THE MAGNITUDE OF THE RISK ON SUNDAY WILL BE DEPENDENT UPON HOW RAPIDLY RITA WEAKENS. AT THE PRESENT TIME...THE GREATEST RISK LOOKS TO BE ALONG THE INTERSTATE 55 CORRIDOR AS STEADY RAINS PERSIST TO THE WEST. ISOLATED STORMS MAY PRODUCE DAMAGING WINDS IN EASTERN MISSISSIPPI MAINLY DURING SUNDAY AFTERNOON AS LOW LEVEL WIND SHEAR INCREASES DURING THE DAYTIME HEATING. HEAVY RAINFALL WILL COVER MOST OF THE OUTLOOK AREA SUNDAY AND PERSIST ALL THE WAY INTO MONDAY MORNING. TOTAL RAINFALL AMOUNTS OF 6 TO 10 INCHES MAY BE COMMON OVER NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI BY MONDAY MORNING. ...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY... THE REMNANTS OF HURRICANE RITA WILL CONTINUE TO HANG AROUND THE REGION THROUGH THE FIRST PART OF THE WORK WEEK...PRODUCING INTERMITTENT AND OCCASIONALLY HEAVY RAIN OVER PORTIONS OF THE FORECAST AREA. ADDITIONAL RAIN AMOUNTS DURING THIS TIME OF A FEW INCHES ARE POSSIBLE IN ISOLATED SPOTS...WHICH COULD EXACERBATE ANY MINOR FLOODING PROBLEMS WHICH MAY OCCUR OVER THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THROUGH THE WEEKEND...ESPECIALLY FOR THE WESTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA. OTHERWISE...ACTIVATION SHOULD NOT BE NEEDED NEXT MONDAY THROUGH FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 24, 5:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 5 NE INVERNESS 33.41N 90.53W
09/24/2005 SUNFLOWER MS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED A TORNADO 5 NE OF INVERNESS ON
HWY 3 CAUSING AGRICULTURAL DAMAGE
&&
DBLocal storm report, Sep 24, 5:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 2 NNE CLEVELAND 33.77N 90.71W
09/24/2005 BOLIVAR MS EMERGENCY MNGR
TORNADO ON THE GROUND NORTH NORTHEAST OF CLEVELAND.
&&
DBLocal storm report, Sep 24, 5:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 1 S MERIGOLD 33.82N 90.73W
09/24/2005 BOLIVAR MS AIRPLANE PILOT
STUCTURAL DAMAGE TO A BUSINESS OFF OF HWY 61. TREES AND
POWERLINES DOWN OFF OF LITTON RD. MOBILE HOME DAMAGE OFF
OF SANDPIT RD.
&&
DBLocal storm report, Sep 24, 5:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLASH FLOOD DOWNTOWN JACKSON 32.30N 90.19W
09/24/2005 HINDS MS AMATEUR RADIO
STREET FLOODING AT THE INTERSECTION OF BEASLEY AND
BRIARWOOD...AND SOUTHBOUND LANE OF I-55.
&&
DBLocal storm report, Sep 24, 6:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 8 SW BROOKHAVEN 31.50N 90.54W
09/24/2005 LINCOLN MS EMERGENCY MNGR
FEW POWERLINES DOWN NEAR WEST LINCOLN.
&&
DBLocal storm report, Sep 24, 6:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 5 SW MORGAN CITY 33.33N 90.41W
09/24/2005 LEFLORE MS LAW ENFORCEMENT
TORNADO REPORTED ON THE GOUND IN EXTREME SOUTHERN LEFLORE
COUNTY.
&&
DBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
11.4 hours before the tornado, 101 km from the path. September 24, 2005.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 470 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.2 K/km
Jackson, MS (KJAN), 00:00Z
0.6 hours after it, 101 km from the path. September 25, 2005.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 663 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 106 km away, was scanning. The volume nearest the touchdown began at 23:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:35 UTC | TORNADO 0 | Silver City | Humphreys, MS | MOVED TO 5 SW BELZONI. DAMAGE WAS LIMITED TO SOME DOWNED LIMBS AND MINOR DAMAGE TO THE ROOF OF A HOME...4 MILE LENGTH AND 50 YD MAX WIDTH |
| 20:40 UTC | TORNADO | 1 W Belzoni | Humphreys, MS | SHERIFFS OFFICE REPORTED A TORNADO ON THE GROUND NEAR HWY 49 JUST WEST OF BELZONI |
| 21:03 UTC | TSTM WND DMG | Yazoo City | Yazoo, MS | A COUPLE OF TREES DOWN IN YAZOO CITY. |
| 21:13 UTC | TORNADO | Belzoni | Humphreys, MS | *** 1 FATAL *** EXTENSIVE DAMAGE TO 2 SUBDIVISIONS IN BELZONI WITH NUMEROUS INJURIES ALSO. |
| 21:18 UTC | TORNADO 1 | 3 Nnw Belzoni | Humphreys, MS | DAMAGE CONSISTED OF DOWNED TREES...BLOWN OVER IRRIGATION EQUIPMENT...AND ROOF DAMAGE TO A HOME AND CHURCH. 1.5 MILE PATH LENGTH AND 75 YARD MAX WIDTH. |
| 21:20 UTC | TORNADO | Belzoni | Humphreys, MS | MAJOR DAMAGE REPORTED AT THE JOCKEY MANUFACTURING PLANT IN BELZONI. |
| 21:25 UTC | TORNADO 1 | 4 E Isola | Humphreys, MS | *** 1 FATAL, 2 INJ *** STRUCK AND FLIPPED A MOBILE HOME...CAUSING IT TO BE TOTALLY DESTROYED...A NUMBER OF TREES DOWNED...3 MI LENGTH AND 100 YD MAX WIDTH |
| 21:34 UTC | TORNADO 2 | 4 Sse Belzoni | Humphreys, MS | *** 3 INJ *** HEAVIEST DAMAGE ON E AND NE SIDES OF BELZONI...SEVERAL HOUSES SERIOUSLY DAMAGED...MODULAR COMMERCIAL BUILDING TOTALLY DESTROYED...STEEL FRAMED CHURCH BLDG HEAVILY DAMAGED...RURAL DAMAGE TO TREES...POWERLINE |
| 21:40 UTC | TORNADO | 5 Ne Inverness | Sunflower, MS | EMERGENCY MANAGER REPORTED A TORNADO 5 NE OF INVERNESS ON HWY 3 CAUSING AGRICULTURAL DAMAGE |
| 22:25 UTC | TORNADO 2 | 3 Nw Cruger | Holmes, MS | TORNADO BEGAN JUST INSIDE THE HOLMES COUNTY LINE...AND THEN MOVED NORTHWEST THROUGH THE PHILLIPSTOWN AND QUITO COMMUNITIES...BEFORE DISSIPATING 1.5 MI SW OF ITTA BENA. EXTENSIVE TREE DAMAGE OCCURRED ALONG THE PATH...WITH |
| 22:34 UTC | TORNADO | 2 Nnw Vaughn | Yazoo, MS | EMERGENCY MANAGER REPORTS TREES DOWN ON DEASONVILLE AND VAUGHN ROADS. RADAR INDICATED LIKELY TORNADO IN THIS AREA. |
| 22:54 UTC | TORNADO | 9 Se Itta Bena | Leflore, MS | TORNADO SPOTTED ON THE GROUND. NUMEROUS TREES AND POWERLINES DOWNED. SEVERAL HOMES AND GINS DAMAGED. THE TORNADO MOVED OUT OF NW HOLMES, NEAR CRUGER, ACROSS MOSQUITO LAKE TO THE PHILLIPSTOWN COMMUNITY TO QUITO TO ITTA BE |
| 22:55 UTC | TORNADO 1 | 1 Se Itta Bena | Leflore, MS | TORNADO MOVED THROUGH THE EAST SIDE OF ITTA BENA. NUMEROUS LARGE LIMBS AND TREES WERE DOWNED ON A PATH THROUGH THE TOWN...THE ROOF OF THE HIGH SCHOOL HAD MINOR DAMAGE AND ONE HOME HAD SOME ROOF DAMAGE. |
| 22:55 UTC | TORNADO | 5 Sw Morgan City | Leflore, MS | TORNADO REPORTED ON THE GOUND IN EXTREME SOUTHERN LEFLORE COUNTY. |
| 23:15 UTC | TORNADO | 5 Wsw Greenwood | Leflore, MS | TORNADO ON THE GROUND. NUMEROUS TREES AND POWERLINES DOWNED. |
| 23:25 UTC | TORNADO 0 | 12 N Lexington | Holmes, MS | SHORT PATH OF WEAK TORNADO DAMAGE WITH A NUMBER OF LARGE LIMBS AND POWERLINES DOWNED ABOUT 3 MI SE OF THE ACONA COMMUNITY. |
| 23:45 UTC | TORNADO 0 | 6 S Greenwood | Leflore, MS | BRIEF TOUCHDOWN OBSERVED BY FIRE AND EM SPOTTERS NEAR THE RISING SUN COMMUNITY. NO SIGNIFICANT DAMAGE OCCURRED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of September 24, 2005
51 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 24 | 9:15 AM CDT | F0 | Franklin, MS | 0.5 | 100 | |||
| September 24 | 11:14 AM CDT | F0 | Hinds, MS | 2.0 | 75 | |||
| September 24 | 11:20 AM CDT | F0 | Hinds, MS | 0.5 | 50 | |||
| September 24 | 11:21 AM CDT | F1 | Warren, MS | 1.8 | 75 | |||
| September 24 | 12:40 PM CDT | F1 | Ashley, AR | 7.0 | 100 | $100,000 | ||
| September 24 | 12:51 PM CDT | F1 | Chicot, AR | 1.0 | 100 | $300,000 | ||
| September 24 | 12:54 PM CDT | F1 | Drew, AR | 4.8 | 40 | |||
| September 24 | 1:30 PM CDT | F0 | Hinds, MS | 0.7 | 50 | |||
| September 24 | 2:10 PM CDT | F2 | Washington, MS | 2.0 | 300 | $680,000 | ||
| September 24 | 2:45 PM CDT | F0 | Desha, AR | 11.0 | 40 | |||
| September 24 | 3:12 PM CDT | F0 | Washington, MS | 0.5 | 100 | |||
| September 24 | 3:13 PM CDT | F0 | Bolivar, MS | 3.5 | 100 | |||
| September 24 | 3:19 PM CDT | F0 | Arkansas, AR | 7.0 | 40 | |||
| September 24 | 3:30 PM CDT | F0 | Jefferson, AR | 1.5 | 40 | |||
| September 24 | 3:35 PM CDT | F0 | Humphreys, MS | 4.0 | 50 | $10,000 | ||
| September 24 | 4:18 PM CDT | F1 | Humphreys, MS | 1.5 | 75 | $150,000 | ||
| September 24 | 4:25 PM CDT | F1 | Humphreys, MS | 3.5 | 100 | 1 | 2 | $50,000 |
| September 24 | 4:34 PM CDT | F2 | Humphreys, MS | 18.0 | 800 | 3 | $2.5 million | |
| September 24 | 4:35 PM CDT | F0 | Bolivar, MS | 1.0 | 50 | $30,000 | ||
| September 24 | 4:40 PM CDT | F2 | Lonoke, AR | 7.2 | 100 | 5 | ||
| September 24 | 4:40 PM CDT | F0 | Sunflower, MS | 1.0 | 50 | |||
| September 24 | 5:02 PM CDT | F1 | Sunflower, MS | 1.0 | 100 | $20,000 | ||
| September 24 | 5:03 PM CDT | F1 | Bolivar, MS | 9.0 | 200 | $400,000 | ||
| September 24 | 5:14 PM CDT | F0 | East Carroll Parish, LA | 1.0 | 50 | |||
| September 24 | 5:20 PM CDT | F1 | Leflore, MS | 1.0 | 100 | |||
| September 24 | 5:35 PM CDT | F0 | Sunflower, MS | 1.0 | 100 | $10,000 | ||
| September 24 | 5:37 PM CDT | F2 | Bolivar, MS | 12.0 | 200 | $800,000 | ||
| September 24 | 5:54 PM CDT | F1 | Chicot, AR | 1.0 | 75 | $60,000 | ||
| September 24 | 5:56 PM CDT | F0 | Leflore, MS | 2.0 | 50 | |||
| September 24 | 5:59 PM CDT | F1 | Lonoke, AR | 1.5 | 100 | |||
| September 24 | 6:00 PM CDT | F2 | Leflore, MS | 9.0 | 250 | |||
| September 24 | 6:01 PM CDT | F1 | Pulaski, AR | 4.2 | 100 | |||
| September 24 | 6:09 PM CDT | F1 | Pulaski, AR | 6.0 | 80 | |||
| September 24 | 6:17 PM CDT | F1 | Leflore, MS | 1.0 | 75 | $200,000 | ||
| September 24 | 6:18 PM CDT | F1 | Faulkner, AR | 2.0 | 80 | |||
| September 24 | 6:29 PM CDT | F1 | Chicot, AR | 2.0 | 75 | $150,000 | ||
| September 24 | 6:40 PM CDT | F0 | Carroll, MS | 3.0 | 75 | |||
| September 24 | 6:48 PM CDT | F2 | Conway, AR | 1.0 | 100 | |||
| September 24 | 6:55 PM CDT | F0 | Franklin, MS | 2.0 | 75 | |||
| September 24 | 7:33 PM CDT | F2 | White, AR | 9.0 | 150 | |||
| September 24 | 7:45 PM CDT | F2 | Newton, MS | 0.8 | 100 | $1.0 million | ||
| September 24 | 7:55 PM CDT | F0 | Cleburne, AR | 0.6 | 40 | |||
| September 24 | 7:56 PM CDT | F0 | Concordia Parish, LA | 2.0 | 75 | $70,000 | ||
| September 24 | 8:05 PM CDT | F1 | Cleburne, AR | 0.7 | 50 | |||
| September 24 | 8:37 PM CDT | F0 | Sharkey, MS | 1.0 | 100 | |||
| September 24 | 8:40 PM CDT | F1 | Sharkey, MS | 3.0 | 100 | $400,000 | ||
| September 24 | 9:21 PM CDT | F1 | Arkansas, AR | 7.0 | 40 | |||
| September 24 | 10:06 PM CDT | F1 | Catahoula Parish, LA | 9.0 | 50 | $200,000 | ||
| September 24 | 12:40 AM CDT | F0 | Bolivar, MS | 1.0 | 50 | $10,000 | ||
| September 24 | 12:42 AM CDT | F0 | Concordia Parish, LA | 1.0 | 75 | |||
| September 24 | 12:44 AM CDT | F3 | Concordia Parish, LA | 14.0 | 100 | 3 | $1.1 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.